Back to Ask the Diabetes Team Ask the Diabetes Team

From Illinois, USA:

My 17-year-old daughter has had diabetes since the age of two and a half. We have had and are still having trouble getting the after breakfast numbers down. She currently takes Lantus and NovoLog, via pen. She was taking her 22 units of Lantus at 7:30 a.m. She typically takes her NovoLog at 6:30, taking it after she prepares her breakfast, usually one whole grain mini bagel and three-fourths to one cup of cereal maybe, Cap'N Crunch. At breakfast, she takes one unit of insulin per six grams of carbohydrates. Her insulin to carbohydrate ratio is 1:8 at all other times. She is doing all of it. She will be in range for breakfast, maybe 120 mg/dl [6.7 mmol/L] but, as soon as she eats, she skyrockets to 300 mg/dl [16.7 mmol/L] to 400 mg/dl [22.2 mmol/L] or so and does not come down for hours. Then, at lunch, she takes her shot for her high and she usually has an Uncrustable whole grain and fruit at school for lunch, and water. Consequently, she has had terrible A1cs the last three years. The last one 10.8.

The only time she is not low is after bedtime. She would wake up every night with one or two lows and correct with a Juicy Juice box, the small ones. So, we lowered her Lantus, but she needs more during the day, I think. They switched her to a bedtime Lantus, but that has been worse. She is higher than before and can't hardly come down. For the blood sugar corrections, we are only doing a target of 200 mg/dl [11.1 mmol/L] because her body is so use to the highs that the 130 mg/dl [7.2 mmol/L] target would make her feel awful. We are taking baby steps in getting the target range down. I am going to switch her shot back to morning. We thought of splitting the dose, but really don't want to if we don't have to.

I asked her nurse about the high blood sugars numbers after breakfast because her starting out number is perfect. She suggested we change the target to 180 mg/dl [10.0 mmol/L] and change the sensitivity from 40 to 35. I can't get it through to them that is not the problem. If she wakes up fine and then she eats, that's the problem and the starting point. Why would she be so resistant? Like I said, she takes her NovoLog pen and takes it when she eats and I think 1 to 6 is very low. She is only 5 feet, 5 inches and weighs 115 to 120 pounds. I had read about metformin, but they did not think that would be good. I also was reading up on one of the other insulins that peaks in morning. When I suggested that, they said no. She used to be on a pump but she will not wear it anymore because she does not want to be attached to something. Of course, then we could increase her basal in the mid-morning to help with the high. Do you have any suggestions?

On weekends, my daughter sleeps in and, since she takes Lantus and does not have to eat at a certain time, she could get up anywhere from 9:30 to 10:30. For example, today, Sunday, at 4 a.m., she was 72 mg/dl [4.0 mmol/L] and corrected with a small Juicy Juice. At 7 a.m., she was 71 mg/dl [3.9 mmol/L] so she drank another juice and went back to sleep. I checked her at 8:30 and she was 160 mg/dl [8.9 mmol/L]. Then, at 10 a.m., she woke up and checked. She was 84 mg/dl [4.7 mmol/L], did nothing, including not eating breakfast. At noon, she was 151 mg/dl [8.4 mmol/L] and we ate. She did not do a correction because she was not above 180 mg/dl [10.0 mmol/L]. We checked her shot and carbohydrates and everything seemed fine. She waited five minutes to eat this time. She checked at 2 p.m. and was 371 mg/dl [20.6 mmol/L]. She did a half correction, not doing a full one because she had recently done a shot. At this time, she did not feel well and she said the t.v. writing was blurry. which I read, of course, is a sign of high blood sugar. When I rechecked her at 4 p.m., she was 350 mg/dl [19.4 mmol/L] so I had her do another half correction, this time with a syringe instead of pen. We thought we would try anything. This is how typical her blood sugar runs. She is getting discouraged and she doesn't feel well so any help would be great. We do have a MiniMed continuous sensor we purchased this summer. She liked it, but did not like it hooked to her and we were changing the site every day because, like the pump, we could never find a tape that would not come off and the site would come out, probably because it was summer. We just talked about having her try it again and at least for a little while.

Also, what do you know about Camp Sweeney in Texas? Would that be good camp to send her? She checks her blood sugar almost every hour because she feels the shifts and thinks she is going low. So, that needs to be broken and that is a mental thought. I am glad she checks, but when she gets to college or a job, she can't be doing that and it's probably not healthy to be thinking about it all the time.


I believe that making sure the insulin is at least 15 minutes ahead of food often will help with prandial hyperglycemia. Most of our patients, about 90%, using Lantus take it twice a day, usually about 80% of the Lantus dose at bedtime and 20% in the morning since we do not find that American kids eating habits and school schedules allow Lantus to work for a full 24 hours. There are some exceptions, but they are rare. There are also some exceptions where the reverse pattern exists, more Lantus in the morning and far less in the evening. All such decisions should be made with blood glucose pattern control, however, and not arbitrarily.

It does not make much sense to target blood glucose levels for optimum control at 180 mg/dl [10.0 mmol/L] to 200 mg/dl [11.1 mmol/L] to me. Sorry. I would set a target of 100 mg/dl [5.6 mmol/L] and within one to two weeks, if she gets closer, she will adapt and not be feeling low at 160 mg/dl [8.9 mmol/L]. It is all a matter of what one gets used to feeling. If the A1c levels are as high as you are reporting, this is high risk and these changes should help.

Lastly, if she has hypoglycemia fears, this may also "force" her to take insufficient insulin to cover the food and perpetuate the lasting hyperglycemia, high A1c levels, etc. A CGMS might be ideal - even without a pump - since it would allow an alarm to be the warning not the blood glucose movement itself. Perhaps her diabetes team could advise you about products to help the sensor adhere.


[Editor's comment: With respect to the post breakfast highs, you might benefit from meeting with a dietitian to develop meals that are lower in carbohydrates, which could help prevent the spikes. You might also wish to review her injection techniques with her diabetes team, to ensure all the insulin is being injected. Sometimes, when using insulin pens, a few droplets do not get injected completely.

According to some parents, a tape called Opsite Flexifix, works well keeping sites in place. One mom recommends the use of B+DRIER, an antiperspirant, under the tape/site to help keep it in place. She used it on her son when he was perspiring heavily during the summer and was able to keep sites on for at least three days.

Camp Sweeney is an excellent camp experience for kids with diabetes. It is one of the largest camps in the country.


Original posting 23 Jan 2008
Posted to Hyperglycemia and DKA and Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.